Iowa, 2023Excessive Heat in Iowa, August 19 to 25, 2023
August 19 to 25, 2023 · NWS OAX · 8 events in 8 counties and zones
An Excessive Heat Warning was in effect for portions of the forecast area for 7 days as a heat wave dominated the area. This was the longest duration Excessive Heat Warning that the Omaha office has issued.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An Excessive Heat Warning was in effect for portions of the forecast area for 7 days as a heat wave dominated the area. This was the longest duration Excessive Heat Warning that the Omaha office has issued. A total of 10 temperature records at Omaha, Lincoln, and Norfolk were tied or broken as the air temperature routinely topped 100 and overnight low temperatures largely remained above 75 . High dew points led to heat indices that routinely topped 110 .
The heat wave began on August 19 as a mid-level ridge moved over the central CONUS. Temperatures in southwest Iowa ranged from the mid 90s and reached 100 at the Council Bluffs airport. Heat indices topped 120 for several days as dewpoint temperatures were near 80 . A cold front moved into the area on August 20, but only brought a brief relief. Overnight low temperatures the morning of August 20 largely remained above 75 degrees. On August 21, afternoon highs returned to the 90s and heat indices easily topped 110 .
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 19, 10:52 AM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 19, 10:52 AM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1152 AM CDT Sat Aug 19 2023
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 335 AM CDT Sat Aug 19 2023
Key Messages:
- Dangerous heatwave today into next week.
- Increasing smoke concentrations tonight and Sunday.
- Next precipitation chances late next week.
Today:
Building midlevel heights and strong low-level warm advection
occurring ahead of a weak front moving into the area will
kickstart a prolonged heatwave that will continue well into next
week. Highs this afternoon are expected to soar into the mid 90s
to around 105 with records at all three climate sites (Omaha,
Lincoln, and Norfolk) potentially being tied or broken. Reduced
boundary-layer mixing in the vicinity of the front coupled with
evapotranspiration will allow dewpoints to rise into the mid 60s
to mid 70s with resultant peak heat indices of 105-112.
The 00z CAMs suggest the potential for isolated to widely scattered
convective development this afternoon ahead of the front. HRRR
forecast soundings depict a strongly capped environment for boundary-
layer-based parcels. However, they do show a moist layer atop the
elevated mixed-layer/cap, which could support an elevated shower
or two. For now, a dry forecast will be maintained.
Tonight and Sunday:
The HRRR and RAP indicate increasing smoke concentrations (both at
the surface and aloft) filtering into the region from the north in
the post-frontal air mass. While the air quality alert for
eastern NE officially ends at midnight, moderate to unhealthy air
quality may persist through Sunday. Filtered sunshine from the
smoke coupled with slightly cooler air within the post-frontal
environment will yield highs in the upper 80s to mid/upper 90s
with heat indices of 105-110 confined to locations along and south
of I-80.
Next Week:
The 00z global models indicate the heatwave continuing through
Thursday before being broken Thursday night into Friday as a cold
front moves through the mid-MO Valley. Given the strong model
signal, we have issued a heat advisory for much of northeast NE,
to the north of the excessive heat warning currently in effect.
Capping associated with the mid/upper-level high will preclude rain
chances through Thursday. The models do indicate some rain potential
with the front Thursday night into Friday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1143 AM CDT Sat Aug 19 2023
VFR conditions are expected at all TAF sites through the forecast
period. Visibility may be slightly reduced due to smoke through
Sunday, but is not expected to impact flight categories at this
time.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 9 PM CDT this evening for NEZ011-012-015>018-
030>034-042-043.
Heat Advisory from noon Monday to 10 PM CDT Wednesday for NEZ011-
012-015-017-018-031>034-042-043.
Excessive Heat Warning until 10 PM CDT Wednesday for NEZ044-045-
050>053-065>068-078-088>093.
IA...Heat Advisory until 9 PM CDT this evening for IAZ043.
Heat Advisory from noon Monday to 10 PM CDT Wednesday for IAZ043.
Excessive Heat Warning until 10 PM CDT Wednesday for IAZ055-056-
069-079-080-090-091.
&&
DISCUSSION...Mead
AVIATION...KernHazardous weather outlook, Aug 19, 10:17 AM CST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1117 AM CDT Sat Aug 19 2023
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-200630-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1117 AM CDT Sat Aug 19 2023
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...This Afternoon and Tonight
A prolonged period of dangerous heat will begin today. An
Excessive Heat Warning is in effect for locations south of a David
City to Fremont to Harlan, Iowa line, while a Heat Advisory is in
effect across the remainder of the area. Peak heat indices of 105
to 115 degrees can be expected today.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
An Excessive Heat Warning continues for locations south of a David
City to Fremont to Harlan, Iowa line through Wednesday evening. A
Heat Advisory is in effect for much of northeast Nebraska from
noon Monday through Wednesday evening. Dangerous, peak heat
indices of 105 to 115 degrees are expected to continue well into
next week.
In addition to the heat, wildfire smoke concentrations are
expected to increase Sunday, leading to potentially unhealthy air
quality.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
Excessive Heat, Montgomery
- When
- August 19, 12:00 PM CST to August 25, 4:00 PM CST
- Where
- Montgomery forecast zone
- Reported by
- AWOS
- Coordinates
- 41.030, -95.156 (the zone’s center; the record gives no point)
Beginning on August 19, the high temperature at the Red Oak AWOS reached at least 93 each day through August 25 except for August 20. The highest observed temperature was 99 on August 24. The peak heat index reached at least 105 each day. The highest calculated heat index was a 122 on August 22.
Excessive Heat, Fremont
- When
- August 19, 12:00 PM CST to August 25, 5:30 PM CST
- Where
- Fremont forecast zone
- Reported by
- AWOS
- Coordinates
- 40.746, -95.605 (the zone’s center; the record gives no point)
Beginning on August 19, the high temperature at the Shenandoah AWOS reached at least 95 each day through August 25 except for August 20. The highest observed temperature was 99 on August 24. The peak heat index reached at least 108 each day. The highest calculated heat index was a 124 , occurring on both August 21 and August 22.
Excessive Heat, Harrison
- When
- August 19, 12:00 PM CST to August 24, 6:00 PM CST
- Where
- Harrison forecast zone
- Reported by
- RAWS
- Coordinates
- 41.683, -95.817 (the zone’s center; the record gives no point)
Beginning on August 19, the high temperature at the Loess Hill RAWS reached at least 96 each day through August 25 except for August 20. The highest observed temperature was 101 , occurring on both August 22 and August 23. The peak heat index reached at least 103 each day. The highest calculated heat index was a 122 , occurring on August 21 and August 22.
Excessive Heat, Mills
- When
- August 19, 12:00 PM CST to August 25, 6:00 PM CST
- Where
- Mills forecast zone
- Reported by
- Public
- Coordinates
- 41.034, -95.621 (the zone’s center; the record gives no point)
For 7 days beginning on August 19, the high temperature in Mills County was in the 90s and topped 100 in some locations. Dew point temperatures in the area were in the mid to upper 70s and were likely at or above 80 . This yielded heat indices of at least 110 all 7 days.
Excessive Heat, Pottawattamie
- When
- August 19, 1:00 PM CST to August 25, 4:00 PM CST
- Where
- Pottawattamie forecast zone
- Reported by
- AWOS
- Coordinates
- 41.337, -95.542 (the zone’s center; the record gives no point)
For 7 days, the high temperature was above 90 for all but August 20 and August 25. The highest observed temperature was 100 on August 24. The peak heat index reached at least 100 each day. The highest calculated heat index was a 114 on August 21. The morning low temperatures never dropped below 72 during the heat wave. The morning low temperature August 24 was 81 .
Excessive Heat, Shelby
- When
- August 19, 1:00 PM CST to August 24, 7:00 PM CST
- Where
- Shelby forecast zone
- Reported by
- AWOS
- Coordinates
- 41.685, -95.310 (the zone’s center; the record gives no point)
Beginning on August 19, the high temperature at the Harlan AWOS reached at least 91 through August 24 except for August 20. The highest observed temperature was 99 on August 24. The peak heat index reached at least 105 each day. The highest calculated heat index was a 126 on August 21.
Excessive Heat, Page
- When
- August 19, 1:00 PM CST to August 25, 5:30 PM CST
- Where
- Page forecast zone
- Reported by
- AWOS
- Coordinates
- 40.739, -95.150 (the zone’s center; the record gives no point)
Beginning on August 19, the high temperature at the Clarinda AWOS reached at least 93 each day through August 25 except for August 20. The highest observed temperature was 97 , occurring on both August 24 and August 25. The peak heat index reached at least 110 each day. The highest calculated heat index was a 120 , occurring on both August 21 and August 23.
Excessive Heat, Monona
- When
- August 21, 12:00 PM CST to August 24, 5:00 PM CST
- Where
- Monona forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.052, -95.960 (the zone’s center; the record gives no point)
For 4 days beginning on August 21, the high temperature in Mapleton reached at least 95 . The highest observed temperature was 99 , occurring on both August 22 and August 23. Dew point temperatures in the area were in the mid to upper 70s which yielded a heat index of at least 105 all 4 days.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, August 19 to 26, 202345 injured · 25 events
- Flash Flooding and Flooding in California, August 19 to 21, 2023$512 million · 72 kt wind · 29 events
- Excessive Heat in Nebraska, August 19 to 25, 20231 death · 30 events
- Flash Flooding and High Wind in Nevada, August 19 to 21, 2023$25 million · 71 kt wind · 6 events
- Flash Flooding and Debris Flow in California, August 19 to 21, 2023$72,000 · 54 kt wind · 50 events
- Flash Flooding and High Wind in California, August 19 to 20, 2023$87,000 · 57 kt wind · 11 events
- Tropical Storm and Flash Flooding in California, August 19 to 22, 202339 events
- Heat in Missouri, August 19 to 25, 202337 events
- Excessive Heat in Louisiana, August 19, 202327 events
- Heat in Nebraska, August 19 to 25, 202324 events
- Excessive Heat and Heat in South Dakota, August 19, 202321 events
- Wildfire in Colorado, August 19 to 25, 2023$25,000 · 1 event